Hail, Marshall
- When
- August 17, 4:25 PM CST
- Where
- Marshall County, 0.83 mi NNW of Thief Lake
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 48.510, -95.910
The observer also reported 0.7 inches of rain in 15 minutes.
A weak surface low dropped southeast into extreme northwest Minnesota late in the afternoon of the 17th, with a warm front extending out to its east. Winds of nearly opposite directions impinged upon the boundary, creating nice surface wind convergence.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A weak surface low dropped southeast into extreme northwest Minnesota late in the afternoon of the 17th, with a warm front extending out to its east. Winds of nearly opposite directions impinged upon the boundary, creating nice surface wind convergence. Thunderstorms formed along this boundary and produced hail and funnel clouds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 17, 1:41 PM CST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 241 PM CDT TUE AUG 17 2010 .SHORT TERM... THE MAIN CHALLENGE WILL BE CONVECTION THROUGH THE FORECAST AND TEMPS. A WELL DEFINED COLD FRONT AND SFC LOW CONTINUES TO DEVELOP AND MOVE TOWARD THE REGION. MODELS ARE IN VERY GOOD AGREEMENT THROUGH ABOUT 24 HOURS...AND DEVELOP CONVECTION LATER THIS AFTERNOON AND EVENING. THERE ARE SOME FRONTAL PLACEMENT/INSTABILITY DIFFERENCES THEREAFTER AND PREFER THE GFS OVERALL FOR THE WED NIGHT-FRI TIME FRAME. FOR THE REST OF THIS AFTERNOON AND TONIGHT...EXPECT A COLD FRONT TO SAG SOUTH THROUGH THE REGION BY MORNING. THERE WILL BE STRONG LOW LEVEL CONVERGENCE AND MUCAPES AROUND 1500 J/KG ALONG WITH VERY STRONG SHEAR IN THE NORTH THIS EVENING THEN PROGRESSING SOUTH THEREAFTER. SPC HAS A SLIGHT RISK FOR THE ENTIRE REGION...MAINLY FOR LARGE HAIL/DAMAGING WINDS GIVEN THE VERY STEEP LOW LEVEL LAPSE RATES THAT WILL BE IN PLACE NEAR THE BOUNDARY. THEREFORE...WILL MENTION SEVERE IN THE GRIDS FOR THE NORTHERN 2/3 OF THE REGION FOR LATER THIS AFTERNOON THROUGH ABOUT 06Z. FOR WED/THU...A BOUNDARY WILL HANG UP MAINLY IN THE SOUTHERN 1/3 OF THE REGION. THERE WILL BE AMPLE INSTABILITY AND SEVERAL SHORTWAVES ROTATING THROUGH THE AREA. THE STRONGEST SHORTWAVE IS EXPECTED FOR THU AND THU NIGHT...AND EXPECT CONVECTION TO SPREAD NORTH AND EAST. PWATS WILL INCREASE TO ABOUT 1.75 INCHES...SO SOME HEAVY RAIN IS POSSIBLE IN ADDITION TO SEVERE STORMS. TEMPS WILL HINGE LARGELY ON CLOUD COVER AND WITH A SHARP TEMP GRADIENT IN PLACE THERE COULD BE A LARGE GRADIENT FROM NORTH TO SOUTH. FOR FRI...DRIER AIR AND SUBSIDENCE SHOULD MOVE IN BY LATE AFTERNOON. THERE WILL LIKELY BE SOME LINGERING SHOWERS AND STORMS MAINLY ALONG AND EAST OF THE VALLEY THROUGH AT LEAST THE MORNING. TEMPS SHOULD WARM TO NEAR OR SLIGHTLY ABOVE NORMAL IN THE WEST WITH 850MB TEMPS APPROACHING +20C. .LONG TERM (SAT-TUE)... MODELS ARE IN FAIR AGREEMENT WITH THE EXTENDED PERIOD. WARM TEMPS ARE EXPECTED AS BUILDING 500MB HEIGHTS CONTINUE TO LIFT INTO THE NORTHERN PLAINS SATURDAY AND SUNDAY. SUNDAY AFTERNOON LOW PRESSURE ACROSS THE CENTRAL DAKOTAS MAY PROVIDE ENOUGH LIFT FOR CONVECTION... KEPT THE CHC POPS AND THUNDER MENTION SUNDAY AND MONDAY. CONCERN WILL BE CAPPING ISSUES AS 700MB TEMPS IN THE 14 TO 18C RANGE WITH 850MB 24 TO 28C. FRONTAL PASSAGE OCCURS MONDAY INTO TUESDAY WITH TEMPS RETURN TO NEAR NORMAL. && .AVIATION... TRICKY FORECAST AS THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON AS A COLD FRONT DRIFTS SOUTH ACROSS THE AREA. VFR CIGS ARE EXPECTED EXCEPT IN THUNDERSTORMS. OVERALL COVERAGE SOMEWHAT UNCERTAIN AS MOISTURE RETURN REMAINS LIMITED. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK/JK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 636 AM CDT TUE AUG 17 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 636 AM CDT TUE AUG 17 2010 ...AN ISOLATED STRONG STORM POSSIBLE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN APPROACHING COLD FRONT WILL SLIDE SOUTHWARD ACROSS THE REGION LATER THIS AFTERNOON AND TONIGHT. AHEAD OF THE FRONT AN INCREASINGLY UNSTABLE AIRMASS MAY RESULT IN THUNDERSTORM DEVELOPMENT AFTER 4 PM GENERALLY SOUTH OF HIGHWAY 2. AN ISOLATED STORM MAY REACH SEVERE LIMITS THIS EVENING WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE FRONTAL BOUNDARY WILL STALL ACROSS THE NORTH AND SOUTH DAKOTA BORDER AREA WEDNESDAY INTO THURSDAY. THUNDERSTORMS ARE POSSIBLE ALONG THE FRONT GENERALLY ALONG AND SOUTH OF INTERSTATE 94. THERE IS THE POTENTIAL FOR SOME OF THESE STORMS TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
329 PM CDT TUE AUG 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM TORNADO 3 SE HOLMES 47.69N 97.25W
08/10/2010 GRAND FORKS ND PUBLIC
NWS STORM DAMAGE TEAM CONFIRMS AN EF2 TORNADO WITH WIND
SPEEDS ESTIMATED 125 MPH. THE TORNADO STARTED JUST
SOUTHWEST OF THE STEVEN WALEN FARMSTEAD STRIKING A LARGE
WELL CONSTRUCTED EQUIPMENT SHED. THE TORNADO CAUSED
SIGNIFICANT DAMAGE TO THE SHELTER BELT ALONG THE WEST
EDGE OF THEP ROPERTY. SEVERAL PIECES OF FARM EQUIPMENT
WERE MOVED AND FLIPPED. AN EMPTY GRAIN BIN WAS REMOVED
FROM ITS FOUNDATION AND LOFTED 300 YARDS.
&&
ORIGINAL STORM SURVEY COMPLETED AUGUST 10TH WITH REVIEW ON AUGUST
12TH 2010. THE INITIAL RATING OF AN EF2 STRENGTH TORNADO WAS
CONFIRMED. THE ASSESSMENT OF AN EF0 SATELLITE TORNADO JUST EAST OF
THE MAIN VORTEX IS ALSO CONFIRMED. THE EF2 TORNADO WAS AT ITS MAXIMUM
WIDTH OF 50 YARDS AND THE EF0 WAS 10 YARDS WIDE. THE DAMAGE PATH OF
THE EF2 WAS APPROXIMATELY 1 /14 MILE AND THE DAMAGE PATH OF THE EF0
WAS APPROXIMATELY 1/2 MILE.
MEWENSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
514 PM CDT TUE AUG 17 2010
MNZ005-008-009-172315-
ROSEAU MN-EAST MARSHALL MN-NORTH BELTRAMI MN-
514 PM CDT TUE AUG 17 2010
...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BELTRAMI COUNTY IN
NORTH CENTRAL MINNESOTA AND NORTHEASTERN MARSHALL COUNTY IN NORTHWEST
MINNESOTA AND SOUTH CENTRAL ROSEAU COUNTY IN NORTHWEST MINNESOTA...
UNTIL 615 PM CDT
AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO NICKEL SIZE THE STORM
WAS LOCATED 6 MILES SOUTHEAST OF STRATHCONA...OR 27 MILES SOUTHWEST
OF ROSEAU...MOVING TO THE EAST AT 45 MPH.
THE THUNDERSTORM WILL BE NEAR...
GATZKE AT 530 PM CDT...6 MILES SOUTH OF CASPERSON AT 535 PM CDT...
SKIME AT 540 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4862 9576 4856 9539 4829 9543 4844 9619
4861 9611
TIME...MOT...LOC 2214Z 277DEG 37KT 4851 9599
DKThe Fargo/Grand Forks radar (KMVX), 152 km away, was scanning. The volume nearest the first event began at 22:24 UTC.
5 hail, 1 funnel cloud. Local standard time, as filed.
The observer also reported 0.7 inches of rain in 15 minutes.
The hail was very jagged or had spikes.
Multiple funnel clouds were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242715, 242716, 242717, 242714, 242718, 242719.